EMT Diabetic Emergencies Quizrename
jlg536's version from 2012-08-03 20:00
|Metformin, a non-insulin medication, is another name for||Glucophage|
|Diabetes is MOST accurately defined as a/an||disorder of carbohydrate metabolism|
|Insulin shock will MOST likely develop if a patient||takes too much of his or her prescribed insulin|
|Diabetic coma is a life-threatening condition that results in||hyperglycemia, ketoacidosis, and dehydration|
|Ketone production is the result of||fat metabolization when glucose is unavailable.|
|Assessment of a patient with hypoglycemia will MOST likely reveal||bizarre behavior|
|Excessive eating caused by cellular “hunger” is called||polyphagia|
|Patients with uncontrolled diabetes experience polyuria because||excess glucose in the blood is excreted by the kidneys|
|Diabetic ketoacidosis occurs when||insulin is not available in the body|
|Normal blood glucose levels, as measured by a glucometer, are||80-120 mg/dL|
|Type I diabetes||is a condition in which no insulin is produced by the body|
|The signs and symptoms of insulin shock are the result of||decreased blood glucose levels|
|Insulin shock tends to develop more often and more severely in children because||they do not always eat correctly and on schedule|
|Which of the following statements regarding diabetic coma is correct? a) Diabetic coma typically develops over a period of hours or days b) Diabetic coma can be prevented by taking smaller insulin doses c) Patients with low blood glucose levels are prone to diabetic coma d) Diabetic coma rapidly progresses once hyperglycemia develops||a) Diabetic coma typically develops over a period of hours or days.|
|Common signs and symptoms of diabetic coma include all of the following, EXCEPT: a) warm, dry skin b) rapid, thready pulse c) acetone breath odor d) cool, clammy skin||d) cool, clammy skin|
|Insulin functions in the body by||enabling glucose to enter the cells|
|Which of the following statements regarding glucose is correct? a) Blood glucose levels decrease in the absence of insulin b) The brain requires insulin to allow glucose to enter the cells c) Most cells will function normally without glucose d) The brain requires glucose as much as it requires oxygen||d) The brain requires glucose as much as it requires oxygen|
|Kussmaul respirations are an indication that the body is||attempting to eliminate acids from the blood.|
|Classic signs and symptoms of hypoglycemia include||cool, clammy skin; weakness; tachycardia; rapid respirations|
|Which of the following conditions is the diabetic patient at an increased risk of developing? a) Blindness b) Hepatitis B c) Depression d) Alcoholism||a) Blindness|
|In contrast to insulin shock, diabetic coma:||can only be corrected in the hospital setting.|
|You respond to a residence for a patient who is “not acting right.” As you approach the door, the patient, a 35-year-old male, begins shouting profanities at you and your partner while holding a baseball bat. The man is confused and diaphoretic, and is wearing a medic-alert bracelet. You should:||retreat at once and call law enforcement.|
|Glutose is a trade name for:||oral glucose|
|You are treating a 40-year-old male with a documented blood sugar reading of 300 mg/dL. The patient is semiconscious and breathing shallowly, and is receiving assisted ventilation from your partner. You should recognize that definitive treatment for this patient includes:||insulin|
|When obtaining a SAMPLE history from a diabetic patient, it would be MOST important to determine:||if he or she has had any recent illnesses or excessive stress.|
|To which of the following diabetic patients should you administer oral glucose? a) A confused 55-year-old male with tachycardia and pallor b) A semiconscious 40-year-old female without a gag reflex c) A conscious 37-year-old female with nausea and vomiting d) An unconscious 33-year-old male with cool, clammy skin||a) A confused 55-year-old male with tachycardia and pallor|
|You are treating a 20-year-old male with a history of diabetes. The patient states that he is not feeling well. His vital signs are stable; however, he is confused and his skin is cool and clammy. You attempt to obtain a blood glucose reading with your glucometer; however, it reads “error” after three attempts. After administering 100% oxygen, you should:||perform a detailed physical exam at the scene.|
|A 37-year-old female with a history of diabetes presents with excessive urination and weakness of 2 days' duration. You apply 100% oxygen and assess her blood glucose level, which reads 320 mg/dL. If this patient's condition is not promptly treated, she will MOST likely develop:||acidosis and dehydration|
When assessing an unconscious diabetic patient, the primary visible difference between hyperglycemia and hypoglycemia is the: rate and depth of breathing
Common signs a nd symptoms of diabetic coma include all of the following, EXCEPT: cool, clammy skin.
Proper procedure for administering oral glucose to a patient includes all of the following, EXCEPT: ensuring the absence of a gag reflex.
You respond to a movie theater for a 70-year-old male who is confused. His wife tells you he has type 2 diabetes but refuses to take his pills. Your assessment reveals that the patient is diaphoretic, tachycardic, and tachypneic. Initial management for this patient should include: applying a nonrebreathing mask at 15 L/min.
A man finds his 59-year-old wife unconscious on the couch. He states that she takes medications for type 2 diabetes. He further tells you that his wife has been ill recently and has not eaten for the past 24 hours. Your assessment reveals that the patient is unresponsive. You should: open and maintain her airway and assess breathing.
The normal blood glucose level, as measured by a glucometer, is between: 80 and 120 mg/dL.
An acute accelerated drop in the hemoglobin level, which is caused by red blood cells breaking down at a faster rate than normal, occurs during a __________ crisis. hemolytic
During your assessment of a 19-year-old male, you are told that he is being treated with factor VIII. This indicates that: he has hemophilia A.
Classic signs and symptoms of hypoglycemia include: cool, clammy skin; weakness; tachycardia; and rapid respirations.
A 37-year-old female with a history of diabetes presents with excessive urination and weakness of 2 days' duration. You apply 100% oxygen and assess her blood glucose level, which reads 320 mg/dL. If this patient's condition is not promptly treated, she will MOST likely develop:acidosis and dehydration.
Diabetic coma is a life-threatening condition that results from: hyperglycemia, ketoacidosis, and dehydration.
A 28-year-old female patient is found to be responsive to verbal stimuli only. Her roommate states that she was recently diagnosed with type 1 diabetes and has had difficulty controlling her blood sugar level. She further tells you that the patient has been urinating excessively and has progressively worsened over the last 24 to 36 hours. On the basis of this patient's clinical presentation, you should suspect that she: is significantly hyperglycemic.
A 19-year-old male complains of “not feeling right.” His insulin and a syringe are on a nearby table. The patient says he thinks he took his insulin and cannot remember whether he ate. He is also unable to tell you the time or what day it is. The glucometer reads “error” after several attempts to assess his blood glucose level. In addition to administering oxygen, you should:contact medical control and administer oral glucose.
Glipizide, a non–insulin-type medication, is another name for: Glucotrol
A 29-year-old female presents with confusion and disorientation. Her respirations are rapid and shallow and her pulse is 120 beats/min and thready. She is markedly diaphoretic and has an oxygen saturation of 89%. You should: provide ventilatory support.
The signs and symptoms of insulin shock are the result of: decreased blood glucose levels
A 42-year-old male is found unresponsive on his couch by a neighbor. During your assessment, you find no signs of trauma and the patient's blood glucose level is 75 mg/dL. His blood pressure is 168/98 mm Hg, his heart rate is 45 beats/min and bounding, and his respirations are 8 breaths/min and irregular. The patient is wearing a medical alert bracelet that states he has hemophilia. You should: suspect that he has intracranial bleeding, assist his ventilations, and transport rapidly to an appropriate hospital.